Oklahoma, 2009

Hail and Damaging Wind in Oklahoma, March 27, 2009

March 27, 2009 · NWS OUN · 5 events in 4 counties and zones

A cold front moved into northwest Oklahoma during the early morning hours. A large area of thunderstorms developed across northern and central Oklahoma, with a few becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into northwest Oklahoma during the early morning hours. A large area of thunderstorms developed across northern and central Oklahoma, with a few becoming severe. Hail up to quarter-size was reported, along with a few wind gusts near 60 mph. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 27, 3:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 27, 3:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT FRI MAR 27 2009

.DISCUSSION...
THE PREVIOUS WINTER STORM WARNING WILL BE UPGRADED TO A BLIZZARD
WARNING AND THE PREVIOUS WATCH WILL BE EXPANDED AND CONVERTED TO A
WINTER STORM WARNING. BLIZZARD CRITERIA WILL LIKELY BE MET BUT NOT
FOR THE ENTIRE WARNING PERIOD. GIVEN VERY SIGNIFICANT SNOW
ACCUMULATIONS AND BLOWING/DRIFTING EXPECTED...THE HARDER BLIZZARD
WARNING SHOULD GET RIGHT MESSAGE ACROSS TO THOSE ACROSS NORTHWEST
PARTS OF THE STATE AND IT WILL BLEND WELL WITH SURROUND WFO
HIGHLIGHTS. A FEW COUNTIES WERE ADDED FOR THE NEW WARNING. THIS
WILL INCORPORATE AREAS FROM LAWTON...UP THROUGH CHICKASHA...
NORMAN...AND SHAWNEE. GOING TO BE A TIGHT GRADIENT ON SOUTHERN
END OF HEAVIER ACCUMULATIONS...SO IT IS POSSIBLE THAT THE SOUTHERN
PORTIONS OF THE MOST SOUTHERN COUNTIES IN THE WARNING MAY NOT GET
MUCH SNOW. ADVISORIES CANNOT BE RULED OUT LATER TODAY JUST SOUTH
OF NEW WARNING...SOMETHING THAT THE DAY SHIFT WILL MONITOR AND
TAKE ACTION IF NEEDED. AS FAR AS TIMING...WE WILL START THE NEW
WARNING A LITTLE LATER...THIS EVENING THROUGH TOMORROW...ROUGHLY
FROM THE I-35 CORRIDOR EAST AND NORTHEAST. CHANGE OVER IN THE
OKLAHOMA CITY METRO AREA WILL LIKELY WAIT UNTIL MID-LATE AFTERNOON
WITH ACCUMULATIONS NOT EXPECTED UNTIL THIS EVENING. THIS BEING
TYPED WITH THE CAVEAT THAT WITH INTENSIFYING SYSTEMS SUCH AS
THIS...THE COLD AIR CAN SURGE FARTHER AND FASTER THAN PROGD.
STILL...A CHANGE OVER IN THE 4 TO 7 PM TIME-FRAME STILL LOOKS
CAUTIOUSLY REASONABLE.

MODEL DERIVED SNOWFALL TOTALS STILL OFF OF THE CHARTS (25 TO 30
INCHES ACROSS NORTHWEST 1/4 OF OKLAHOMA). WE INCREASED THEM A BIT ON
SOUTHERN FRINGE OF WARNING AND ACROSS NORTHWEST OKLAHOMA BASED ON
LATEST SREF...HPC COORD...AND OTHER WFO GRIDDED FORECASTS.
DEFORMATION/PIVOT POINT OF MID-LEVEL FLOW WILL ALLOW FOR A BAND OF
WELL OVER A FOOT SOMEWHERE...CURRENTLY MOST LIKELY ACROSS
NORTHWEST OKLAHOMA UP INTO SOUTH-CENTRAL KANSAS.

REST OF PACKAGE...SUNDAY AND BEYOND...WAS DERIVED FROM GFS
INITIALIZATIONS WITH VERY LITTLE MODIFICATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  30  39  26 /  90 100  60   0
HOBART OK         39  28  40  28 /  90  90  30   0
WICHITA FALLS TX  50  31  46  33 /  60  50  10   0
GAGE OK           31  22  36  22 / 100 100  30   0
PONCA CITY OK     39  30  36  21 / 100 100  80   0
DURANT OK         60  34  46  35 /  70  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT SATURDAY
     FOR OKZ008-013-019-020-025-026-028>030.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
     SATURDAY FOR OKZ018-022>024-027-033>036-038.

     BLIZZARD WARNING FROM 7 AM THIS MORNING TO 1 PM CDT SATURDAY FOR
     OKZ004>007-009>012-014>017-021.

TX...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
     SATURDAY FOR TXZ083.

&&

26/11
Hazardous weather outlook, Mar 27, 4:33 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
533 AM CDT FRI MAR 27 2009

OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
533 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS SOUTHEAST OF A LINE FROM CALVIN TO ADA TO ARDMORE
TO MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.

DISCUSSION...
A STRONG STORM SYSTEM WILL MOVE FROM THE SOUTHWEST UNITED STATES TO
THE SOUTHERN PLAINS TODAY. AT THE SURFACE... A COLD FRONT WILL MOVE
SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS TODAY... AND A DRYLINE
WILL MOVE EAST THROUGH TEXAS AND SOUTHERN OKLAHOMA. THE AREA TO THE
EAST OF THE DRYLINE AND SOUTHEAST OF THE COLD FRONT WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT
TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER
EXPECTED WILL BE LARGE HAIL WITH A SECONDARY THREAT OF DAMAGING
THUNDERSTORM WINDS. ALTHOUGH CHANCES ARE LOW... AN ISOLATED TORNADO
CAN NOT BE RULED OUT ACROSS FAR SOUTHEAST OKLAHOMA NEAR THE RED
RIVER. THE SEVERE WEATHER RISK WILL DIMINISH QUICKLY AS THE COLD
FRONT MOVES THROUGH THE AREA THIS EVENING.

FARTHER WEST... ALTHOUGH THE COLD FRONT WILL BRING A COLD AND STABLE
LOW LEVEL AIRMASS... THERE WILL BE SUFFICIENT INSTABILITY IN THE MID
LEVELS TO SUPPORT ELEVATED THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL...SLEET OR EVEN HEAVY
SNOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY SNOW AND STRONG NORTH WINDS WILL CREATE BLIZZARD CONDITIONS
ACROSS PORTIONS OF NORTHWESTERN OKLAHOMA. HEAVY SNOWFALL WILL AFFECT
PORTIONS OF NORTHERN... CENTRAL AND WESTERN OKLAHOMA. REFER TO THE
LATEST BLIZZARD AND WINTER STORM WARNING PRODUCTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN NORTHERN OKLAHOMA
ON SUNDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL
AND EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS ON TUESDAY AND
WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

..SPEG./KB

In the hours before

Special weather statement, Mar 27, 4:24 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 AM CDT FRI MAR 27 2009

OKZ021-271045-
BECKHAM OK-
524 AM CDT FRI MAR 27 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF ELK
CITY TO 4 MILES NORTH OF CARTER AT 524 AM CDT...MOVING NORTHEAST AT
20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 10:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beckham

When
March 27, 4:45 AM CST
Where
Beckham County, Elk City
Measured
0.75 in hail
Reported by
Public
Coordinates
35.410, -99.420

The hail report was relayed by KOCO-5 television.

Thunderstorm Wind, Custer

When
March 27, 5:50 AM CST
Where
Custer County, 4 mi WSW of Weatherford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.508, -98.766

Hail, Garfield

When
March 27, 8:12 AM CST
Where
Garfield County, Covington
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
36.310, -97.590

Reports of dime to nickel size hail were relayed by the county EM.

Hail, Garvin

When
March 27, 10:50 AM CST
Where
Garvin County, Pauls Valley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.740, -97.220

Hail, Garvin

When
March 27, 10:52 AM CST
Where
Garvin County, Pauls Valley
Measured
1 in hail
Reported by
NWS Employee
Coordinates
34.740, -97.220

The hail was reported on I-35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160441, 160442, 160443, 160444, 160445.